TheLupusSite.com banner

1 - 6 of 6 Posts

·
The vortex of insanity!
Joined
·
154 Posts
Discussion Starter #1
Two separate things, not that Plaq's messing with my sense of smell (that's ONE thing it doesn't bother) -- I was told that the brand would have fewer side effects than the generic, true, yes, no? I had to stop taking it for the third time because my grades are slipping into the toilet.

And second, this has just been happening recently, I randomly smell cytoxan on myself, even though I haven't had it since I was 12, so 5 years ago. Does anyone else randomly smell chemo years after? I don't have the problem with rituxan because it doesn't smell so strongly, buy cytoxan was horrible smelling long lasting grossness. Is that just WEIRD?
 

·
Registered
Joined
·
8,577 Posts
Applesauce,

Are you having nause issues with the Plaquenil? Are you lactose intolerant? I ask because apparently for those who are extremely sensitive there is some lactose in the filler in Plaquenil. I would have to double check but that is the post I remember. Has your doctor prescribed anything to protect your stomach? I can understand that your grades are important, how long did you take the brand name dose? Did you start right off with 400 mg a day? If so what about breaking the 200mg pill in 1/2 and starting with just 1/2 pill a day for a week or so and slowly introduce the medication to your body. Even 1/2 pill every other day could be a starting point.

Just my thoughts.

Take care,
Karen
 

·
The vortex of insanity!
Joined
·
154 Posts
Discussion Starter #4
We're having insurance issues, I haven't started the brand name yet because the insurance won't cover it...I just had the generic for about three weeks in October, and then another month in December then had to stop. I don't think I'm lactose intolerant. I have to wait to try the brand until we can figure out the insurance issue.
 

·
Registered
Joined
·
15,684 Posts
Hi applesauce,

It will be good if you can give the Plaquenil a try. It's not uncommon for a lot of us to be sensitive to the fillers and colourings in generics and for them to cause us more problems and relief. I know that's true of me with my anti-inflammatory.

You don't say what problems the generic gave you and that would guide our advice, but as a general guideline:

Dr. Daniel Wallace says on Page 217 of The Lupus Book, Third Edition:

Plaquenil is generally well tolerated.............Approximately 10-15 percent of patients develop generalized complaints of aching, nervousness, headache, queasiness, or nausea. When a patient relates these problems to me, I stop the Plaquenil for 72hrs and then restart it at 200mg daily. The body adjusts to the drug, and within a few months the dose can be increased to 300mg to 400mg...............In my opinion Plaquenil is better tolerated and more effective than the generic hydroxychlorquine. Before giving up on the drug patients taking the generic preparation should try brand name Plaquenil.
As far as stomach problems go then it's not uncommon early on which is mentioned here quite often. The remedy for that seems to be to start out low and build up the dosage over some months. That's what my doc did right from the outset.

If it's rashes then you could start out slow and try to build up a tolerance, but if that's not possible then one of the Plaquenil alternatives may not pose a problem with rashes, so that's another option.

So good luck when you are able to try it :luck:

I'm sorry but I have no input on the Cytoxan smell as I luckily have not had to have that. Perhaps someone else will come along who has been on that drug.

love
Lily
 

·
Registered
Joined
·
14,661 Posts
Hello applesauce

I'm sorry you are having such a problem with the Plaquenil and having insurance problems too so it's hard for you to try the brand The only reliable source I know of about brand v generic is Dr Wallace's comment and the rest is anecdotal. The active ingredient, the HCQ, has to be the same in both.
Both sets of manufacturers can change their formula as relates to the inactive ingredients.
Curiously the only time I had any sort of adverse reaction to Plaquenil was a violent unbearable itching on starting a new prescription of the brand. I could have taken a hacksaw to my thighs and upper arms. ( Why only those parts of the body ?) My GP suggested it was a change of filler in this particular manufacturering batch. I was able to give that lot back and get a new lot from a different batch - no problem at all. I know I have an allergic skin reaction to certain starches as in fabric stiffener and when peeling potatoes if they are not under water but as far as I know I have no problems with ingested starches, so heaven knows what all that was about.

By the way I'm wondering what you mean about stopping because your grades are going down the toilet. Perhaps you are referring to gastric problems. Some people don't tolerate HCQ well even when they take it in optimum circs like always with food. The alternative which is usually acceptable is another anti malarial called Quinacrine but that has to be obtained from a compounding pharmacy and there can be problems being refunded for that because it doesn't have a manufacturer's licence number.

From what I remember of other posts you seem to be having general fed up type problems. Is it possible that at least a part of your reaction to the Plaquenil stems from these feelings. I know you have been through so much already and managed to achieve so much despite severe illness. It is very understandable to go through periods of .. I don't quite know what to call it, except being totally fed up with the whole business. The placebo effect is well known: if you think it will do you good it will, even if it's just a sugar pill , but the 'nocebo' effect, 'it will harm', is less well recognised. If we have no faith in our doctor or anything much else and feel treatment and disease weary, we will tend to have a poor response and bad reactions to the medicines.
It has got to be so hard being young, ill and dependant on others in so many ways. I think it's very tough being young and well these days with so many pressures and choices.
Do you have anybody to talk things over with and maybe interface with your parents over any particular issues such as pain meds.

I never heard of Plaquenil affecting smell but smelling things that aren't there is fairly common and it's usually unpleasant smells such as burning or other sorts of nasty pongs. Some sort of CNS problem. I know when I get them that I am very stressed.

Hugs- I hope better days come soon

Clare
 
1 - 6 of 6 Posts
Top